MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 3-0 S/A PS-2 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 3-0 S/A PS-2 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP427H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation summary: it was reported that the device had performance breakage needle.One used needle-suture piece was returned for analysis.During the visual inspection of the needle, the swage and attachment area were noted to be as expected; also, the tip and body of the needle were examined and no defects, damage or needle breakage were found.Also, the sample was tested by resistance test to needle and the needle met the requirements.The manufacturing records couldn't be reviewed as the batch number is unknown.According to the samples conditions, no performance - breakage needle was found.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.2 used needles were returned.Please confirm that only 1 needle had a complaint against it.Is that correct?.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2019 and suture was used for skin closure.During the procedure, the cutting needle was found to be chipped off after a few stitches were done by the surgeon.The suture was intact during the initial count and upon handling to surgeon for use.It was unknown how the procedure was completed.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 07/26/2019.Device evaluation summary: the component was identified as product code vcp427h.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.Additional information was requested and the following was obtained: please confirm that only 1 needle had a complaint against it.Is that correct? yes, only 1 needle is affected.Customer packed another needle from another pack of the same code to compare the difference.

Brand Name
VCL+ UD 27IN 3-0 S/A PS-2 PRM MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8735646
Report Number2210968-2019-83296
Device Sequence Number2049362
Product Code GAM
UDI-Device Identifier10705031053151
UDI-Public10705031053151
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP427H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2019
Initial Date Received by Manufacturer 05/31/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date07/26/2019
Patient Sequence Number1